Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 15, 2001

Daily Care

Question from Tulsa, Oklahoma, USA:

My 15 1/2 year old daughter, diagnosed with type 1 diabetes at age 12 1/2, has had an amazing honeymoon period with near normal blood sugars for two and a half years. She is now taking 0.5 units of Humalog for each 60 grams of carb and 1 unit of Lantus (insulin glargine) each morning, is still having lows about 50% of the time, and never has highs. It seems that her insulin requirement has diminished and not increased with time as expected, so my wife and I are confused. Should we have some tests done to see if insulin is still needed? How much of an effect could 2.5 units per day have?

Answer:

Your daughter, if she is of average body weight for her age, is getting about one-twentieth of the usual dose of insulin for someone with typical type 1A (autoimmune) diabetes. This raises the question as to whether she in fact has type 1B diabetes. This latter variant comprises a little over 50% of new onset cases in African American and Hispanic children; but only about 5% in Caucasian families. Its only in the last few years since antibody testing of new cases became routine that the difference has become recognised because, in contrast to people with Type 1A, people with Type 1B are all antibody negative. More importantly about 50% of people with Type 1B are able to maintain good control without insulin after a few weeks or months. Not much is understood yet about the cause, although some are linked to a chromosomal abnormality, and they do seem to have a deficiency in insulin production however, so that it seems likely that insulin may be needed again at some time in the future.

You need to discuss stopping insulin with your daughter’s doctor because some pills, like Glucophage [metformin], may be needed. In any case, it will make sense to encourage lots of exercise and being careful about body weight.

DOB